• Soccer Point
• Another Alpha1 Antagonist: A Suggestion
• Another Alpha1 Antagonist: A Response
Having 10 years of refereeing experience, including at the university level, I would like to comment on “Who Would Be a Referee?” (News in Review, April). This article is based on a study that assumes the assistant referee is visually focused (with the fovea) on the player kicking the ball at the moment the ball is kicked.
I have found that the assistant referee should be focused on the most forward attacking player’s position relative to the second-to-last defender. Using peripheral vision and hearing, to pay attention to the player kicking the ball, the assistant referee determines the moment the ball is kicked, while focusing on the most forward attacking player.
This takes much concentration and can be difficult in many circumstances when the field is crowded and the play is fast. It requires being able to process simultaneous visual (central and peripheral) and auditory inputs and then finally deciding whether the attacking player in fact got an advantage from being in an offside position.
Justin StormoGipson, MD
Coeur d’Alene, Idaho
Another Alpha1 Antagonist: A Suggestion
The two ophthalmologists mentioned in “Beware Floppy Iris During Phaco” (News in Review, March) who reported their observation of the floppy iris during phacoemulsification in patients taking Flomax (tamsulosin) have done a great service for those of us performing cataract surgery.
Another alpha1-adrenergic receptor antagonist, Uroxatrol (alfuzosin), should affect the iris similarly.
Asking the patients, most of whom are males with benign prostatic hyperplasia (BPH), to discontinue the medication for one to two weeks before surgery may not be realistic in most cases. Duration of benefit from the drug is about 24 hours; therefore, most men with BPH could not tolerate this duration of abstinence. There also might be an increased incidence of postoperative urinary retention. Stopping the drug for 48 hours is more reasonable, according to the urologists.
Michael L. Mund, MD
Another Alpha1 Antagonist: A Response
There is a range of iris dilator muscle dysfunction in intraoperative floppy iris syndrome (IFIS). Because of this, without a randomized trial it is difficult to assess the efficacy of measures such as discontinuing Flomax temporarily. At the milder end of the spectrum (e.g., good pupillary dilation), it may be helpful. At the opposite end of the spectrum (e.g., poor pupillary dilation), pharmacologic strategies are less likely to help and iris retractors or pupil expansion rings are the best strategy. There would be no reason to stop Flomax if these devices were employed.
Whether the newest alpha1 antagonist, Uroxatral, causes IFIS will not become clear until enough of these patients present for cataract surgery. However, beside its specificity, Flomax has a much greater affinity for the alpha1A receptor compared with the other alpha1 blockers. On this basis, it is possible that Uroxatral will be less associated with IFIS, while at the same time being a uroselective agent.
David F. Chang, MD
Los Altos, Calif.
Retinoblastoma article. In the article entitled “Diagnosing and Treating Retinoblastoma” (Ophthalmic Pearls, May), correction should be made to clarify two points. Baseline complete blood count is not necessary for the diagnosis of retinoblastoma, but it is useful in monitoring children with high-risk retinoblastoma as it can reflect bone marrow metastases. The second important point is that CT scanning is no longer the scan of choice for children with retinoblastoma. Currently, most retinoblastoma centers advocate an MRI scan once or twice a year until age five in children with germline mutation retinoblastoma. This avoids radiation exposure with risk of radiation-induced cancers in unaffected patients.
Inverted photos. Several fundus photos in the July/August issue were upside down and backward, including photos in Morning Rounds (pages 39, 40), Blink (page 58) and “Tame Inflammation” (page 32). This last photo was mislabeled as birdshot choroiditis. It is actually Vogt-Koyanagi-Harada syndrome.
EyeNet regrets these errors.
We Want to Hear From You
Here's How: You can send your letters to us at EyeNet Magazine, e-mail firstname.lastname@example.org.